Advertisement

Use of low molecular weight heparin in cats: 57 cases (1999–2003)

Caren E. Smith MS1, Elizabeth A. Rozanski DVM, DACVIM, DACVECC2, Lisa M. Freeman DVM, PhD, DACVN3, Donald J. Brown DVM, PhD, DACVIM4, Jennifer S. Goodman DVM5, and John E. Rush DVM, MS, DACVIM, DACVECC6
View More View Less
  • 1 Department of Clinical Sciences, School of Veterinary Medicine, Tufts University, North Grafton, MA 01536.
  • | 2 Department of Clinical Sciences, School of Veterinary Medicine, Tufts University, North Grafton, MA 01536.
  • | 3 Department of Clinical Sciences, School of Veterinary Medicine, Tufts University, North Grafton, MA 01536.
  • | 4 Department of Clinical Sciences, School of Veterinary Medicine, Tufts University, North Grafton, MA 01536.
  • | 5 Department of Clinical Sciences, School of Veterinary Medicine, Tufts University, North Grafton, MA 01536.
  • | 6 Department of Clinical Sciences, School of Veterinary Medicine, Tufts University, North Grafton, MA 01536.

Abstract

Objective—To determine duration of administration, complications, and frequency of aortic thromboembolism associated with administration of low molecular weight heparin (dalteparin) in cats.

Design—Retrospective study.

Animals—57 cats treated with dalteparin.

Procedure—Data were recorded from the medical records of cats treated with dalteparin, and owners were contacted by telephone for information regarding ease of administration and possible adverse effects.

Results—Dalteparin was easily administered by owners. Median dose was 99 U/kg (45 U/lb) once or twice daily. Bleeding complications were infrequent. Of 43 cats with cardiomyopathy that received owner-administered dalteparin for a median follow-up time of 172 days, 8 cats developed documented or possible arterial thromboembolism.

Conclusions and Clinical Relevance—Dalteparin was easily administered by owners and was well tolerated by cats. Whether dalteparin administration can reduce the frequency or severity of arterial thromboembolism is not yet known. (J Am Vet Med Assoc 2004;225:1237–1241)